Georgia, 2016

Damaging Winds in Georgia, May 3, 2016

May 3, 2016 · NWS CHS · 7 events in 5 counties and zones

A cluster of thunderstorms developed ahead of an approaching cold front in the late afternoon and evening hours. This cluster of storms progressed eastward across southeast Georgia and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed ahead of an approaching cold front in the late afternoon and evening hours. This cluster of storms progressed eastward across southeast Georgia and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 4:31 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 3, 4:31 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
531 PM EDT TUE MAY 3 2016

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TONIGHT AND PASS OFFSHORE
WEDNESDAY MORNING. A REINFORCING COLD FRONT WILL MOVE THROUGH THE
AREA EARLY THURSDAY. HIGH PRESSURE WILL THEN EXPAND INTO THE REGION
FROM THE WEST LATE WEEK AND PREVAIL THROUGH THE WEEKEND. A BACKDOOR
COLD FRONT MAY IMPACT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THROUGH THIS EVENING...THE NEAR TERM ENVIRONMENT IS STILL SHOWING
FAVORABLE THERMODYNAMICS AND DECENT LAPSE RATES...BUT NOW WE/RE ALSO
STARTING TO EXPERIENCE SOME SHEAR...MOST ESPECIALLY IN THE 0-6 KM
LAYER WHICH IS OVER 30 KT. BUT THE 0-1 KM SHEAR IS STILL LESS THAN
15 KT AND THAT ALONG WITH THE WESTERLY WINDS HAVING MIXED OUT SOME
OF THE DEW POINTS INTO THE LOWER AND MID 60S AND THE SEA
BREEZE PINNED NEAR THE COAST...THIS HAS ALLOWED FOR ONLY ISOLATED
TO SCATTERED COVERAGE OF NON-SEVERE STORMS SO FAR.

TIMING OF THE POTENTIAL SEVERE WEATHER HAS BEEN DELAYED...BUT IT
STILL LOOKS POSSIBLE THROUGH 9-10 PM. MAIN WEATHER HAZARDS WILL
BE DAMAGING WINDS WITH DCAPES THAT AREA NOW OVER 1000 J/KG AND
ALSO MARGINALLY SEVERE HAIL WITH CAPE VALUES IN THE HAIL GROWTH
REGION OF 500-600 J/KG. IF THE RESULTANT SEA BREEZE IS ABLE TO
BACK WINDS ENOUGH TO THE SOUTH THEN THERE IS ALSO A RISK FOR AN
ISOLATED TORNADO ALONG THE SC COASTAL CORRIDOR THIS EVENING.

THERE IS MORE STORM MOTION THAN RECENT DAYS...BUT WITH PWATS
1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL WILL SUPPORT THE RISK FOR
AT LEAST LOCALLY HEAVY RAINS. THE ORIENTATION OF STORMS MAINLY IN
A WEST-EAST ALIGNMENT IS IN TANDEM WITH THE STEERING FLOW AND
COULD SUPPORT A RISK FOR AT LEAST MINOR-MODERATE FLOODING
CONCERNS. IF BACK-BUILDING AND/OR TRAINING OCCURS THAN THERE IS A
RISK FOR LOCALIZED FLASH FLOODING.

CONVECTION WILL WANE A FEW HOURS AFTER DARK...BUT WITH THE COLD
FRONT NOT EXPECTED TO MOVE THROUGH UNTIL AFTER MIDNIGHT NW AND NOT
REACHI9NG THE COAST UNTIL CLOSER TO DAYBREAK...WE HAVE HELD ONTO
SLIGHT CHANCE AND CHANCE POPS THROUGH MUCH OF THE NIGHT. A
DIVERGENT PATTERN OF THE SUB-TROPICAL JET TO OUR SOUTH AND THE
POLAR JET TO OUR NORTH/NW WILL CREATE THE NECESSARY DIFLUENCE
ALOFT...AND WE/RE WAITING FOR THE MAIN SHORT WAVE TO ARRIVE CLOSER
TO SUNRISE WEDNESDAY.

FOR ABOUT THE PAST WEEK OUR NIGHT TIME LOWS HAVE BEEN FAR ABOVE
NORMAL AND THAT/S THE CASE AGAIN TONIGHT WITH THE COOL ADVECTION
NOT MAKING IT IN UNTIL LATE. LOWER 60S NW TIER WILL BE
COMMON...MID AND UPPER 60S MOST ELSEWHERE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...AN UPPER LOW INITIALLY CENTERED OVER THE NORTHERN GREAT
LAKES WILL SHIFT INTO THE OHIO RIVER VALLEY THROUGH THE DAY. AT THE
SURFACE...A COLD FRONT WILL HAVE SHIFTED OFFSHORE IN THE
MORNING...RESULTING IN PRECIP CHANCES QUICKLY DECREASING AND
BECOMING LIMITED TO THE COASTAL WATERS. DEEP WESTERLY FLOW WILL DRY
OUT THE COLUMN WITH SKIES BECOMING MOSTLY SUNNY BY THE AFTERNOON.
HIGH TEMPERATURES SHOULD STILL BE ABLE TO REACH NEAR NORMAL IN THE
UPPER 70S TO AROUND 80. WEDNESDAY NIGHT...TEMPERATURES ARE EXPECTED
TO BE MUCH COOLER THAN RECENT DAYS...ALTHOUGH STILL AROUND EARLY MAY
NORMALS. LOWS FORECAST TO RANGE FROM LOW 50S INLAND TO UPPER 50S AT
THE BEACHES.

THURSDAY...A DEEP UPPER TROUGH WILL BE ENCOMPASSING THE EASTERN HALF
OF THE COUNTRY. MAIN VORT LOBE ASSOCIATED WITH THE LOW CENTER WILL
SHIFT EAST ACROSS THE MID-ATLANTIC STATES THROUGH THE DAY...HELPING
TO GENERATE A SURFACE LOW OVER THE NC OUTER BANKS. GIVEN THE FORCING
IN PLACE...HAVE MAINTAINED SLIGHT CHANCE POPS ACROSS THE NORTHERN
ZONES IN CLOSER PROXIMITY TO THE AFOREMENTIONED FEATURES. MOISTURE
WILL BE QUITE LIMITED SO NO SUBSTANTIAL ACCUMULATIONS EXPECTED.
PRESSURE GRADIENT WILL TIGHTEN AS THE SURFACE LOW FORMS SO NORTHWEST
WINDS COULD GET A BIT GUSTY IN THE AFTERNOON...ROUGHLY 25 TO 30 MPH.
DESPITE MOSTLY SUNNY SKIES...LINGERING COOL ADVECTION WILL LIMIT
HIGHS TO THE LOW 70S. THURSDAY NIGHT...LOWS FORECAST TO BE SEVERAL
DEGREES BELOW NORMAL...AROUND 50 AWAY FROM THE IMMEDIATE COAST.

FRIDAY...THE UPPER LOW AND SURFACE REFLECTION WILL BE POSITIONED
SOMEWHERE OFF THE VIRGINIA COAST AT DAYBREAK. THESE FEATURE ARE
EXPECTED TO WEAKEN AS THEY LIFT NORTHEAST...ALLOWING HIGH PRESSURE
TO BUILD IN FROM THE WEST THROUGH THE DAY. IT SHOULD BE QUITE A
PLEASANT DAY WITH MOSTLY SUNNY SKIES AND LOW HUMIDITY. HIGHS WILL
STILL BE A BIT COOLER THAN NORMAL...MAINLY IN THE MID 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT SHIFTING THE TROUGH AXIS FROM JUST OFF
THE EAST COAST FRIDAY NIGHT TO FAR OFFSHORE BY SUNDAY. ZONAL FLOW
OVERSPREADS OUR AREA ON SUNDAY FOLLOWED BY A WEAK RIDGE BUILDING
FROM THE CENTRAL U.S. ON MONDAY. OVERALL WE EXPECT DRY CONDITIONS
THROUGH THIS PERIOD WITH TEMPERATURES TRENDING UPWARD EACH DAY.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
ISOLATED TO SCATTERED CONVECTION WILL OCCUR AT OR NEAR THE
TERMINALS THIS EVENING. AMENDMENTS ARE EXPECTED AS TRENDS BECOME
BETTER DEFINED. ALTHOUGH WE ARE NOT CURRENTLY SHOWING THIS IN THE
18Z TAFS...ANY TSRA INTO THIS EVENING CAN PRODUCE HIGH WINDS AND
HEAVY RAINS AND THUS THE RISK FOR MVFR OR EVEN IFR.

THERE REMAINS A POTENTIAL FOR ADDITIONAL SHRA OR MAYBE A TSRA AT
BOTH AIRFIELDS UNTIL A COLD FRONT PASSES EARLY WEDNESDAY MORNING.

EXTENDED AVIATION OUTLOOK...VFR.

&&

.MARINE...
TONIGHT...A DECENT PACKING OF THE GRADIENT WILL PREVAIL BETWEEN AN
APPROACHING COLD FRONT THAT MOVES INTO OUR COASTAL WATERS AROUND
DAYBREAK WEDNESDAY AND A HIGH PRESSURE RIDGE TO THE SOUTH/SE OF
THE AREA. WARM ADVECTION IN ADVANCE OF THE FRONT WILL BE TAPER THE
AMOUNT OF MIXING AND ONCE CONVECTION MOVES IN THIS WILL ALSO MESS
UP THE SYNOPTIC PATTERN. THUS WE HAVE NOTHING HIGHER THAN ABOUT
15-17 KT. SEAS ON AVERAGE WILL BE 4 FT OR LESS. MARINERS ARE
ADVISED THAT STRONG TO SEVERE STORMS WILL MOVE IN DURING THE FIRST
PART OF THE NIGHT...SOME OF WHICH WILL PRODUCE WIND GUSTS IN
EXCESS OF 40 OR PERHAPS 50 KT...LARGE HAIL..FREQUENT LIGHTNING AND
VERY HEAVY RAINS. STAY IN PORT OR SEEK SAFE HARBOR IF STORMS
APPROACH. MONITOR NOAA WEATHER RADIO ALL HAZARDS.

WEDNESDAY THROUGH SUNDAY...MARINE CONDITIONS WILL DETERIORATE
BEGINNING WEDNESDAY NIGHT/EARLY THURSDAY AS THE PRESSURE GRADIENT
TIGHTENS BETWEEN LOW PRESSURE OVER THE MID ATLANTIC STATES AND HIGH
PRESSURE TO THE WEST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED
BEGINNING EARLY THURSDAY MORNING...STARTING IN THE OUTER GA
WATERS THEN EXPANDING TO ALL WATERS AS WIND GUSTS EXCEED 25 KT.
SEAS WILL BUILD TO 3-5 FT. CONDITIONS WILL BEGIN TO IMPROVE BY
FRIDAY MORNING. HIGH PRESSURE WILL RETURN FRIDAY AND PERSIST OVER
THE WEEKEND WITH WINDS GENERALLY 15 KT OR LESS. SEAS ON AVERAGE
LATE WEEK INTO THE WEEKEND 1-3 FEET.

&&

.EQUIPMENT...
THE CHARLESTON HARBOR NOS TIDE GAUGE HAS STOPPED REPORTING ALL
METEOROLOGICAL AND TIDE DATA. THE NATIONAL OCEAN SERVICE IS
INVESTIGATING THE CAUSE OF THE OUTAGE...AND IT IS POSSIBLE THAT A
SITE VISIT WILL BE PERFORMED BY LATE IN THE WEEK.

THE GRAYS REEF BUOY 41008 ALSO REMAINS OUT OF SERVICE...AND A SITE
VISIT BY NDBC IS EXPECTED DURING THE LATTER PART OF MAY TO EITHER
REPAIR THE SITE OR EXCHANGE FOR A NEW BUOY SYSTEM.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
EQUIPMENT...
Hazardous weather outlook, May 3, 3:25 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT TUE MAY 3 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-042030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
425 PM EDT TUE MAY 3 2016

...SEVERE THUNDERSTORM WATCH 141 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN IMPACT MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THROUGH THIS EVENING AHEAD OF A COLD FRONT. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THERE MAY EVEN BE AN ISOLATED TORNADO. IN ADDITION...THERE
WILL BE A RISK FOR FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WITH ANY
THUNDERSTORMS THAT DEVELOP. THE RISK FOR SEVERE THUNDERSTORMS WILL
BE THE GREATEST THROUGH 10 PM...BUT THE HIGHEST RISK IN THE
CHARLESTON...BEAUFORT AND SAVANNAH AREAS IS NOT UNTIL AFTER 6 PM.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD MONITOR THE LATEST WEATHER CONDITIONS THROUGH THIS EVENING.
BE PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER APPROACH OR
IF A WARNING IS ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-042030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
425 PM EDT TUE MAY 3 2016

...SEVERE THUNDERSTORM WATCH 141 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE COASTAL WATERS EARLY TONIGHT AS A COLD FRONT APPROACHES
THE AREA. THERE IS A RISK THAT A FEW OF THESE STORMS COULD BECOME
SEVERE WITH WINDS IN EXCESS OF 50 KT AND HAIL THE SIZE OF PENNIES
OR LARGER. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. THE RISK FOR
HAZARDOUS WEATHER WILL BE THE GREATEST BETWEEN 6 PM AND 10
PM...ALTHOUGH THE RISK COULD LINGER FOR MUCH OF THE NIGHT.

MARINERS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER
CONDITIONS THROUGHOUT THE DAY. BE PREPARED TO SEEK SAFE HARBOR
SHOULD THREATENING WEATHER APPROACH OR IF A SPECIAL MARINE
WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-042030-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
425 PM EDT TUE MAY 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 2:59 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE MAY 3 2016

GAZ088-SCZ040-032030-
SCREVEN GA-ALLENDALE SC-
359 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF SARDIS...OR 10 MILES SOUTH OF
SAVANNAH RIVER SITE...MOVING EAST AT 40 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...FAIRFAX...SYCAMORE...ULMER...SEIGLING...MARTIN...BARTON AND
MILLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3311 8137 3312 8120 3305 8112 3300 8112
      3296 8121 3294 8124 3291 8124 3290 8126
      3300 8162 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 1958Z 271DEG 35KT 3311 8172

JMC
Special weather statement, May 3, 3:48 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT TUE MAY 3 2016

GAZ087-088-032115-
SCREVEN GA-JENKINS GA-
448 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS AND SCREVEN
COUNTIES UNTIL 515 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF HERNDON...OR 11 MILES SOUTHWEST
OF WAYNESBORO...MOVING EAST AT 40 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO NICKEL SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HILTONIA...PERKINS...HILLTONIA AND MILLHAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
      3295 8182 3291 8176 3302 8159 3282 8158
      3285 8214
TIME...MOT...LOC 2048Z 266DEG 34KT 3295 8211

JMC
Special weather statement, May 3, 4:24 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT TUE MAY 3 2016

SCZ042-043-048-049-032200-
INLAND COLLETON SC-BEAUFORT SC-COASTAL COLLETON SC-HAMPTON SC-
524 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...BEAUFORT
AND COLLETON COUNTIES UNTIL 600 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YEMASSEE...MOVING EAST AT 40 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WALTERBORO...YEMASSEE...EARLY BRANCH...ASHEPOO...RITTER...HENDERSONVILLE...
WHITE HALL AND GREEN POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3268 8051 3264 8086 3266 8087 3264 8088
      3264 8091 3282 8097 3295 8063
TIME...MOT...LOC 2123Z 252DEG 34KT 3276 8084

JMC
Special weather statement, May 3, 5:12 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
612 PM EDT TUE MAY 3 2016

SCZ042-043-047>049-032245-
INLAND COLLETON SC-INLAND JASPER SC-BEAUFORT SC-COASTAL COLLETON SC-
HAMPTON SC-
612 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...BEAUFORT...
JASPER AND COLLETON COUNTIES UNTIL 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POCOTALIGO...OR NEAR YEMASSEE...MOVING EAST
AT 40 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BEAUFORT...YEMASSEE...POCOTALIGO...COOSAWHATCHIE...SHELDON...GARDENS
CORNER...MCPHERSONVILLE AND DALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3246 8052 3253 8095 3271 8095 3272 8048
TIME...MOT...LOC 2212Z 272DEG 34KT 3262 8087

JMC
Special weather statement, May 3, 5:44 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EDT TUE MAY 3 2016

SCZ048>050-032315-
CHARLESTON SC-BEAUFORT SC-COASTAL COLLETON SC-
644 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BEAUFORT
AND COLLETON COUNTIES UNTIL 715 PM EDT...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BENNETTS POINT...OR 11 MILES NORTHEAST OF
BEAUFORT...MOVING EAST AT 40 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO NICKEL SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
EDISTO BEACH...SEABROOK ISLAND...KIAWAH ISLAND...MEGGETT...ROCKVILLE...
EDISTO ISLAND...BEARS BLUFF AND BENNETTS POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3253 8012 3252 8016 3253 8021 3245 8032
      3241 8034 3244 8040 3243 8041 3241 8040
      3247 8066 3266 8065 3268 8009
TIME...MOT...LOC 2244Z 272DEG 36KT 3257 8056

JMC
Special weather statement, May 3, 6:12 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT TUE MAY 3 2016

GAZ114-115-137-138-032345-
TATTNALL GA-LONG GA-EVANS GA-INLAND LIBERTY GA-
712 PM EDT TUE MAY 3 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES UNTIL 745 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MENDES...OR 10 MILES SOUTHEAST OF
REIDSVILLE...MOVING EAST AT 25 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
GLENNVILLE...DAISY AND MENDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3200 8221 3220 8180 3217 8178 3213 8178
      3211 8176 3208 8168 3196 8160 3182 8204
      3187 8211 3189 8212 3189 8213 3191 8213
      3190 8219 3192 8222
TIME...MOT...LOC 2311Z 247DEG 22KT 3198 8199

JMC

The radar

The Charleston,SC radar (KCLX), 111 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
May 3, 6:28 PM EST to 6:29 PM EST
Where
Tattnall County, 2.92 mi W of Manassas
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.170, -82.070

Tattnall County dispatch reported a tree down on Highway 292.

Thunderstorm Wind, Evans

When
May 3, 6:40 PM EST to 6:41 PM EST
Where
Evans County, 1.17 mi E of Claxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.170, -81.900

Evans County dispatch reported a tree down near the intersection of Long Street and North River Street.

Thunderstorm Wind, Bulloch

When
May 3, 6:52 PM EST to 6:53 PM EST
Where
Bulloch County, 2.44 mi WNW of Esla
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.230, -81.720

A social media user posted a picture of a tree down on Red Hill Church Road.

Thunderstorm Wind, Effingham

When
May 3, 7:20 PM EST to 7:21 PM EST
Where
Effingham County, 1.81 mi NW of Guyton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.350, -81.400

Guyton Fire and Rescue reported a tree down on Highway 17 North just outside of Guyton.

Thunderstorm Wind, Effingham

When
May 3, 7:33 PM EST to 7:34 PM EST
Where
Effingham County, 0.69 mi S of Meldrim
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.140, -81.380

Meldrim Fire and Rescue reported a tree down on 5th Street near the Meldrim Post Office.

Thunderstorm Wind, Effingham

When
May 3, 7:34 PM EST to 7:35 PM EST
Where
Effingham County, 3.87 mi NNE of Kildare
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.580, -81.420

Effingham County dispatch reported a tree down on Pryor Road.

Thunderstorm Wind, Screven

When
May 3, 7:36 PM EST to 7:37 PM EST
Where
Screven County, 1.88 mi ENE of Newington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.590, -81.470

Screven County dispatch reported a tree down near the intersection of Woodpecker Trail and Runs Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636805, 636806, 636808, 636809, 636810, 636811, 636813.